There are growing safety concerns over the anti-arrhythmia drug Multaq, (dronedarone), which is manufactured and marketed by Sanofi-Aventis and has generated a great deal of controversy and concern in just a few short years.
Multaq was first approved by the Food & Drug Administration (“FDA”) in 2009 for use as an anti-arrhythmic drug in heart patients with paroxysmal or persistent atrial fibrillation. Atrial fibrillation is essentially an irregular heartbeat that may be a sign of an asymptomatic problem or may be a sign of a significant and life threatening problem. People with atrial fibrillation are exposed to things such as fainting, congestive heart failure, and stroke. Paroxymal refers to patients with symptoms that resolve in less than (7) days and persistent to patients with symptoms resolving in over (7) days.
The drug, Multaq, was prescribed
Here is just a glimpse into the questionable history of Multaq:
- July 1, 2009 – Multaq, (dronedarone hydrochloride), was approved by the FDA for sale in the United States. The drug was subject to a Risk Evaluation and Mitigation Strategy (REMS), which essentially means that the drug had been identified as one that would require special care in its prescription and use. As such, it was accompanied by special patient materials and warning labels not distributed with other drugs that are evaluated as posing less risk to patients.
- Early 2010 – FDA warned of possible problems with congestive heart failure in patients taking Multaq.
- Spring 2010 – FDA warned of a possible link between Multaq and a potentially fatal ventricular arrhythmia known as torsades de pointes. Other drugs, such as Propulsid, have been recalled due to links to this same life-threatening arrhythmia as well as an electrical conduction problem in the heart known as “long QT syndrome.”
- September 2010 – FDA includes Multaq in a report entitled “Potential Signals of Serious Risks/New Safety Information Indentified by Adverse Event Reporting System (AERS) between July – September 2010,” which was part of a new initiative by the FDA to alert the public and medical community about potential, emerging drug-related safety issues. This same report included some other drugs that remain under a cloud of suspicion and/or are the subject of current litigation efforts, including Epogen and Procrit (possible contamination with lamellae); Gemzar (liver toxicity); Keppra (linked to Stevens Johnson Syndrome and Toxic Epidermal Necrolysis); and Actos (rhabdomyolysis).
- January 14, 2011 – The FDA issued a Drug Safety Communication directed to patients and healthcare professionals regarding its receipt of numerous adverse event reports (also known as AERs) relating to liver toxicity, serious liver injuries, and acute liver failure requiring a liver transplant in patients taking Multaq. At that time, it was estimated that more than 147,000 patients had taken the drug in the 18 months since it was approved.
Often, the potential for a new drug to cause liver failure is not identified until the drug is given to a large number of patients after the drug is placed on the market, and these patients, sadly, unknowingly serve as real world guinea pigs for new drugs that are tested on too few and under aggressively-controlled study protocol, such that study participants are often pulled from the pre-marketing clinical studies at the first signs of any toxicity and before it is possible to detect potential liver problems. Drug-induced liver problems are a serious health issue in the United States, with more than 400 prescription and over-the-counter drugs being linked to hepatoxicity, with only a fraction of these drugs being recalled due to liver-related safety issues.
- February 11, 2011 – Drug warning label enhanced to include the risks of acute liver failure or hepatic toxicity. The symptoms associated with acute liver failure include jaundice, abdominal pain, dark urine, itching, fever, malaise, anorexia, vomiting, and nausea. Patients may also have abnormal blood tests slowing elevated liver enzymes.
- March 11, 2011 – Drug warning label further changed to discuss the potential for drug interactions, especially with warfarin (also known as Coumadin).
- June 21, 2011 – Multaq’s warning label was changed yet again to note that some patients who had taken the drug had developed serious pulmonary and respiratory problems, including interstitial lung disease, pneumonitis, and pulmonary fibrosis. These serious lung problems had not been noted in the limited clinical trials completed to evaluate the safety of Multaq prior to FDA approval.
- July 21, 2011 – The FDA issued a “Drug Safety Communication” to doctors and patients regarding the increased risk of death and serious cardiovascular adverse events noted in an ongoing clinical trial involving patients taking Multaq (or dronedarone) for permanent atrial fibrillation (an indication for use of the drug that had not yet been approved by the FDA). This clinical study is known as the Permanent Atrial Fibrillation Outcome Study Using Dronedarone on Top of Standard Therapy (PALLAS) Study. The July of 2011 safety alert indicated that from July of 2009 through June of 2011 approximately 241,000 patients had ingested Multaq. At that time, patients were urged to consult with their physicians regarding whether they should discontinue the medication, and were encouraged to report adverse events to the FDA and Sanofi-Aventis. Physicians were also urged not to prescribe Multaq to patients with permanent atrial fibrillation, an off-label use of the drug. At that time, the FDA indicated that the data showing potential safety issues in the PALLAS clinical trial was preliminary, and that the Agency would be conducting a more thorough review to determine whether the same increased risk of cardiovascular death or serious heart-related side effects noted in study patients with permanent atrial fibrillation might also be seen in patients taking Multaq for paroxysmal or persistent atrial fibrillation or atrial flutter, conditions for which the drug had been approved by the FDA in 2009.
- August 5, 2011 – The Food & Drug Administrator and the manufacturer of Multaq updated the “Risk Evaluation and Mitigation Strategy (REMS)” plan, in order to further outline efforts to be undertaken to provide better information to patients and prescribing physicians in hopes of preventing future injuries and death to patients using Multaq. In addition, patients who have suffered serious adverse reactions were urged to report them to the Food & Drug Administration at 1-800-FDA-1088 or at www.fda.gov/medwatch. Patients have also been cautioned to consult with their physicians prior to discontinuing Multaq, as there are serious potential side effects if patients abruptly stop taking this medication.
- August 22, 2011 – The warning label was again modified to reflect that patients may experience changes in their kidney function while taking Multaq. Adverse event reports have noted that patients experienced elevations in their creatinine and blood urea nitrogen (BUN) levels while taking Multaq.
- September 22, 2011 – The European Medicines Agency (EMA) Committee for Medicinal Products for Human Use (CHMP), the drug safety organization similar to the FDA that oversees drug safety in the European Union, met to discuss safety concerns over Multaq and whether the drug should continue to be prescribed in Europe.
In the past, the EMA has shown that it is more inclined to move swiftly to recall dangerous drugs and to put the welfare of patients before the interests of the pharmaceutical industry, unlike the FDA which has shown a tendency to move at a much slower pace while it studies safety issues relating to drugs (and, sadly, to give the drug manufacturers a few more months or years for last-ditch efforts to peddle unsafe pills). The EMA committee recommended that use of Multaq be limited in light of evidence that the drug was associated with serious adverse effects on the liver, heart, and lungs.
Meanwhile, patients in the United States are faced, yet again, with a difficult situation. So, what should Multaq patients do? Patients should consult with their physician now and on a regular basis to determine whether continued use of Multaq, in the face of growing safety concerns, is warranted given their particular medical history and personal risk factors.
Patients should also urge the drug manufacturers and the FDA to be more proactive in removing dangerous drugs from the market rather than continuing to issue press releases and revised warning labels which, obviously, are failing to protect patients from drug-induced injuries.
For additional resources related to Multaq, please visit these sites:
Manufacturer’s web site
Medication Guide for Patients
FDA drug approval package
7/21/2011 Safety Alert
January 2011 – FDA podcast on liver toxicity